A nurse is obtaining a medication history from a client who is to start a new prescription for warfarin (Coumadin). Which of the following over-the0counter medications should the nurse instruct the client to avoid?
A nurse is ready to administer the first dose of a new oral penicillin prescription to a client. The client states she took penicillin 3 years ago and developed a rash. What action should the nurse take?
The nurse should withhold medication and notify the provider of the client's previous reaction.
A nursing responsibility for client receiving an antihypertensive medication is to:
Teach the client to change positions slowly to avoid dizziness or fainting
Do drug-drug interactions produce increased or decreased medication effects? Explain
Drug- drug interactions can produce increased or decreased medication effects. These effects can be beneficial or detrimental to the client.
When giving a medication that is highly protein-bound to an infant, will there be more or less free medication available? Will medication effects be increased or decreased? Explain
More free medication will be available due to fewer protein-binding sites. Medication effects will be increased with greater potential for toxicity.
A nurse us preparing to administer a small amount of liquid oral medication to a toddler. Which of the following interventions should the nurse use in order to prevent medication error?
Verify identity of the child with the child's parents
Check dosage calculations with another nurse
Administer medication using a plastic needless syringe
A nurse is reinforcing discharge teaching for an older adult client who states she has difficulty remembering to take her daily medications. Describe a nursing intervention that could be used to promote medication adherence for this chest.
The nurse could help set up a daily medication calendar or medication containers clearly marked for each day
A nurse is caring for an older adult client who is taking large doses of aspirin four times daily for severe rheumatoid arthritis pain. For which of the following should the nurse monitor the client?
A nurse is caring for a toddler who was just admitted for an acetaminophen overdose. Which of the following medications should the nurse anticipate being administered to this client?
A nurse is caring for a postoperative client who is prescribed ketorolac (Toradol) for pain management. The nurse should recognize that which of the following is true regarding the administration of ketorolac?
Ketorolac is prescribed postoperatively to lower the dosage of opioids needed
A nurse us collecting data for a client who has arthritis and who hopes to obtain a prescription for celecoxib (celebrex) from his provider to treat chronic joint pain. Which of the following allergies reported by the client is a contraindication to use of celecoxib?
Sulfonamide - client allergic to sulfonamides, an allergic reaction may occur if the clients takes celecoxib used in clients allergic to penicillin, aspirin, or selfish.
A nurse is monitoring a client who received regular doses of meperidine (Demerol) for postoperative pain for 36 hr. for which of the following should the nurse monitor the client?
A nurse is caring for a client who has been receiving morphine for postoperative pain for the past few days. For which of the following should the nurse monitor the client?
A nurse is caring for a patient with severe pain whose prescription for morphine IV bolus has been changed to Transdermal fentanyl (Duragesic). The nurse should understand which of the following information when administering a fentanyl Transdermal patch?
Administer a short-term opioids for pain for the first 24 hr after patch application
A nursing is caring for a client who has back pain and has been prescribed nalbuphine (Nubain). The nurse should know that agonist-antagonist opioids, such as nalbuphine, differ from pure opioids agonists in they:
May cause abstinence syndrome in clients physically dependent to opioids
A nurse is caring for a client who has severe pain and has been receiving hydroxyzine (Vistaril) along with each opioids injection. The client asks why she is receiving the medication. The nurse should recognize that use of adjuvant medications in conjunction with an opioids agonist to accomplish which of the following?
Reduce the dosage of the opioid
Reduce the side effects of the opioids
Increase the analgesic effects
A nurse is caring for hospital client who has cancer and has a variety of prescribes adjuvant medications which maybe administered along with opioids for pain. When the client describes having "burning pain shooting down my leg" which of the following adjuvant should the nurse administer?
Gabapentin ( Neurontin)
A nurse is caring for a client who has cancer and is receiving opioids along with prednisone (Deltasone) daily for pain control. While the client is taking prenisone, the nurse should plan to monitor the client for which of the following findings
A nurse us reinforcing teaching for a client who has cancer pain and has a new prescription for methylphenidate (Ritalin). What instructions should the nurse give the client regarding administration of the medication?
To prevent problems with insomnia, the client should take his last dose of the day by 4 p.m.
A nurse is providing teaching to a client who is to start colchicine (Colgout) for acute gouty arthritis. The nurse should advise the client to do which of the following:
Avoid alcohol use
Notify the provider of bleeding, bruising, or sore throat
Avoid aspirin or products containing salicylates
A nurse is caring for a patient who has severe pain in this right foot. Which of the following laboratory values tell the nurse that the client us having a flare-up of gout?
Increase in uric acid
A nurse is caring for a client, who has migraine headaches and is planning to ask her provider for a prescription for ergotamine (Ergostat), which she heard is helpful for treating migraines. The nurse should be aware that ergotamine is contraindicated for clients who have which of the following conditions?
Coronary artery disease
A nurse is reinforcing teaching to a client with migraine headaches who has a new prescription for sumatriptan (Imitrex). The nurse should plan to monitor the client for which of the following?
Pressure in the chest
A nurse is caring for a postoperative client who received spinal anesthesia. For which of the following adverse effects should the nurse monitor the client?
A nurse is reinforcing teaching to a client prescribed tetracycline (Sumycin) to treat a gastrointestinal infection. Which of the following statements by the client indicates a need for further teaching?
I will take the medication with a full glass of milk
A nurse is caring for a client who will receive gentamicin (Garamycin) intermittent IV bolus at noon. The infusion will take 30 min. When should the nurse plan to have a peak level of gentamicin drawn by the laboratory?
A nurse is caring for a client with a prescription for erythromycin (E-Mycin) to treat a urethral infection. The client also takes daily prescriptions for furosemide (Lasix) and warfarin (Coumadin). For which of the following manifestations of a drug interaction should the nurse monitor the client?
A nurse is caring for a client who receives amikacin (Amikin) by intermittent IV bolus for a severe infection. Which of the following laboratory values should the nurse recognize as an adverse effect of amikacin?
Elevated serum creatinine
A nurse is caring for a group of clients who each have urinary tract infections. The nurse should know that trimethoprim-sulfamethoxazole is contraindicated in clients who have has a hypersensitivity reaction to which of the following medication?
A nurse us reinforcing teaching for a client with a rescription for trimethoprim-sulfamethoxazole (Bactrim). Which of the following precautious should the nurse reinforce to the client in order to minimize an adverse effect of the medication?
Avoid prolonged sun exposure
A nurse is reinforcing teaching for a client who prescribe nitrofurantoin ( Macrodantin) for a urinary tract infection. Which of the following points should the nurse include in the instructions?
Cough and dyspnea are signs of a hypersensitivity reaction to nitrofurantoin
Notify the provider if nosebleeds or brushing easily occur
Report numbness or tingling of hands or feet as soon as possible